Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 142, NWS Omaha, NE

April 15, 2006Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2006, 7:42 PM CDT for Cedar County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2006, 7:42 PM CDT (00:42 UTC)
Expired
Apr 15, 2006, 8:15 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:56 PM CDT, 6 hours 46 minutes earlier.

Area forecast discussion, Apr 15, 12:56 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1256 PM CDT SAT APR 15 2006

.DISCUSSION...
FORECAST CONCERNS WILL FOCUS ON SEVERE WEATHER THIS AFTERNOON AND
TONIGHT.

THE SET UP FOR SEVERE WEATHER THIS AFTERNOON INCLUDES THE APPROACH
OF A NEGATIVELY TILTED MID LEVEL LOW PRES OVR EASTERN CO.
OVERNIGHT...THERE WAS QUITE A BIT OF LIGHTNING WITH THIS SYSTEM
AND ARE STARTING TO SEE AND INCREASE IN LIGHTNING ACTIVITY ACRS NE
CO AND WRN NEB INTO SW SD. OVER THE LAST HOUR...THE STORMS IN SRN
SD HAVE BEEN STRENGTHEN ING. THE ELEVATED SHOWERS AND
THUNDERSTORMS HAVE BEEN WITH THE THETA-E ADVECTION AND DEEPER
MOISTURE CONVERGENCE LIFTING NORTHEAST ACRS THE FCST AREA. 12Z
OAX SOUNDING WAS ON THE DRY SIDE WITH LESS THAN A HALF OF AN INCH
PRECIPITABLE WATER. TOP HAD OVER AN INCH OF PW WITH HIGHER RH IN
THE 800 TO 850MB LYR. WILL DO AN 18Z SOUNDING TODAY.

PER THE LATEST SUBJECTIVE SFC ANALYSIS...THE CENTER OF SFC LOW
PRES WAS OVR SW NEB...SLIGHTLY FASTER THAN THE NAM FCST POSITION
AND SFC DEWPOINTS WERE A FEW DEGREES OVERDONE. SFC LOW DEEPENING
WILL CONTINUE TO TAKE PLACE THIS AFTERNOON AS SFC LOW PRES MOVES
INTO NCNTRL NEB BY 00Z.

THERE APPEARS TO BE A CAP IN PLACE THRU 21Z AND IS ERODED BY 00Z.
THEREFORE...EXPECT CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON AND
TO CONTINUE THIS EVENING WITH WRAP-AROUND SHOWERS LATER TONIGHT
AND SUNDAY FOR THE CWA. THE DYMANICS WILL BE MOVING IN THIS
AFTERNOON WITH THE MID LEVEL LOW AND THE STRONG 100KT JET. THE
LIFT ENHANCES BY 00Z AND SPREADS INTO IA BY 03Z. THE INSTABILITY
IS INCREASING OVR CNTRL KS AND NW MO. ELEVATED STORMS MAY DEVELOP
WITH THE DYNAMICS DURING THE AFTERNOON FARTHER N...AND WILL LOOK
FOR THE DRYLINE DEVELOPMENT TO GET GOING OVR CNTRL KS AND SCNTRL
NEB BY MID AFTERNOON AND CONTINUE TO DEVELOP INTO ERN NEB LATE
THIS AFTERNOON. WILL CONTINUE TO MONITOR MESOSCALE FEATURES WITH
INCREASED BACKING LOW LEVEL FLOW...MIXING AND TEMPS HEATING UP.

SEVERE WEATHER LIKELY WITH COMBINATION OF INSTABILITY AND SHEAR.
SPC CONTINUES TO HAVE A MODERATE RISK FROM AROUND OLU TO TQE AND
RDK SOUTHWARD INTO NE KS AND NW MO.  LARGE HAIL AND WINDS MORE
LIKELY WITH THE ELEVATED STORMS...AND THE TOR THREAT WOULD BE
GREATER WITH THE GREATER INSTABILITY LATER THIS AFT OVER SE
NEB...WHERE THE LCLS WILL BE LOWER AND THE DRYLINE PUSH. BULK
SHEAR VECTOR MAGNITUDES OF 75KTS IMPRESSIVE BY 4PM OVR ERN NEB AND
INSTABILITY INCREASING. HAD A CONFERENCE CALL WITH EM/S AND THE
MEDIA TO DISCUSS SEVERE WEATHER LOCATIONS AND TIMING. WOULD
EXPECT THE TOR THREAT TO DECREASE BY 8 OR 9 PM WITH BETTER
INSTABILITY SHIFTING SE INTO NW MO AND 0-6BULK SHEAR VECTORS EAST
OF THE AREA.

WINDY CONDITIONS THIS AFTERNOON AND EARLY THIS EVENING. WILL
CONTINUE WIND ADVISORY THROUGH AT LEAST 6PM.

THE SFC LOW HEADS INTO IA LATER TONIGHT AND IL SUNDAY. LOOK FOR
BREEZY AND COOLER CONDITIONS WITH SCATTERED SHOWERS. THE NAM IS
HINTING AS SOME WAA SHOWERS MON. LEFT DRY FOR NOW. HIGHS SUN IN
THE 60S AND 70S AND IN THE 70S MONDAY. THE NEXT STORM SYSTEM WILL
BE APPROACHING TUES WITH AGAIN THE CHANCE FOR THUNDERSTORMS AND
SEVERE WEATHER. HAVE AN INCREASING CHC OF PRECIP DURING THE DAY
WITH HIGHS IN THE 60S AND 70S.

LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. A VIGOROUS MID LEVEL
LOW IS PROGGED TO BE A LITTLE SLOWER...SOMEWHERE OVR WRN SD...WITH
THE SFC COLD FRONT NEAR THE MISSOURI RIVER. THUNDERSTORMS WILL BE
ONGOING OVER PARTS OF THE AREA WITH SEVERE STORMS POSSIBLE. THERE
ARE STILL SOME DIFFERENCE AS TO HOW FAR NORTH THE MID LEVEL LOW
WILL LIFT WED AND THU...WITH THE LATEST GFS FARTHER N THAN
FRIDAY/S RUN...YET STILL MUCH FARTHER S THAN THE ECMWF. IT APPEARS
THAT WILL BE FAR ENOUGH NORTH TO REMOVE POPS WITH WRAP-AROUND
PRECIP EXCEPT IN FOR NRN COUNTIES WED AND WED NIGHT AND TAKE OUT
ALTOGETHER THU. WILL LEAVE FRI AND SAT DRY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR NEZ011-NEZ012-
     NEZ015-NEZ016-NEZ017-NEZ018-NEZ030-NEZ031-NEZ032-NEZ033-
     NEZ034-NEZ042-NEZ043-NEZ044-NEZ045-NEZ050-NEZ051-NEZ052-
     NEZ053-NEZ065-NEZ066-NEZ067-NEZ068.

IA...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR IAZ043-IAZ055-
     IAZ056-IAZ069-IAZ079-IAZ080-IAZ090-IAZ091.

&&

ZAPOTOCNY
Hazardous weather outlook, Apr 15, 11:35 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT SAT APR 15 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1135 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING OVER MUCH
OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SEVERE THUNDERSTORMS WILL
LIKELY DEVELOP BETWEEN 4 AND 5 PM FROM AROUND OR JUST NORTHEAST OF
A COLUMBUS TO BEATRICE LINE. THE ACTIVITY IS EXPECTED TO TRACK
FAIRLY QUICKLY NORTHEAST...SPREADING ACROSS NORTHEAST NEBRASKA BY
7 PM OR SO AND THEN INTO SOUTHWEST IOWA.

SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE
ESPECIALLY POSSIBLE ON THE SOUTHERN END OF THIS AREA OF EXPECTED
DEVELOPMENT. STORMS ON THE NORTHERN END WILL LIKELY BE MORE IN
CLUSTERS AND INITIALLY BE LARGE HAIL PRODUCERS BUT AN ISOLATED
TORNADO ALSO REMAINS POSSIBLE. THE SEVERE THREAT WILL TURN MORE
TOWARD HIGH WINDS AND LARGE HAIL BY MID EVENING ALTHOUGH AN
ISOLATED TORNADO THREAT CONTINUES.

MODERATE INSTABILITY AND HIGH SHEAR VALUES WILL BE PRESENT OVER
MUCH OF THE OUTLOOK AREA BY LATE AFTERNOON. WHEN COMBINED WITH A
WARM FRONT FORECAST TO PUSH INTO SOUTHEAST NEBRASKA...AND A DRY
LINE MOVING IN FROM NORTH CENTRAL KANSAS...THE NECESSARY
INGREDIENTS FOR SUPERCELLS WILL BE PRESENT.

THE SEVERE THREAT SHOULD DIMINISH OR SHIFT EAST OF THE AREA LATE THIS
EVENING.

EVEN ABSENT THUNDERSTORMS...STRONG SOUTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS OVER 40 MPH CAN BE EXPECTED THIS AFTERNOON...ESPECIALLY
ALONG AND NORTH OF A LINE FROM ALBION TO NEBRASKA CITY TO CLARINDA IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY...WITH SOME STORMS
POSSIBLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL WILL BE REQUIRED THIS AFTERNOON AND
EVENING ACROSS MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

CHERMOK

In the hours before

Local storm report, Apr 15, 6:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             OMAHA                   41.26N 96.01W
04/15/2006  M0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

            24TH AND VINTON ST

&&

KLISH
Local storm report, Apr 15, 6:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

KLISH
Local storm report, Apr 15, 6:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TORNADO          2 N JULIAN              40.55N 95.87W
04/15/2006                   OTOE               NE   LAW ENFORCEMENT

            ALONG HIGHWAY 75.

&&

KLISH
Local storm report, Apr 15, 6:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 NW WISNER             42.05N 97.00W
04/15/2006  M0.75 INCH       CUMING             NE   PUBLIC

&&

KLISH
Local storm report, Apr 15, 7:12 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             5 W UNDERWOOD           41.39N 95.78W
04/15/2006  M0.75 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

KLISH
Local storm report, Apr 15, 7:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
726 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             TABOR                   40.89N 95.67W
04/15/2006  M1.75 INCH       FREMONT            IA   PUBLIC

&&

KLISH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:03 PM CDTSevere Thunderstorm WarningOAXMills27 min
Apr 15, 7:34 PM CDTSevere Thunderstorm WarningOAXShelby41 min
Apr 15, 8:04 PM CDTTornado WarningOAXShelby26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.